Alert archive / Washington / High Wind Warnings in 2006
High Wind Warning 18, NWS Seattle, WA
NWS Seattle, WA issued this high wind warning at Dec 11, 2006, 4:14 AM PST for San Juan County, Washington. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2006, 4:14 AM PST (12:14 UTC)
- Expired
- Dec 11, 2006, 7:00 PM PST
- In force
- 15 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 474 m²/s²
- 0-3 km storm-relative helicity
- 546 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 111214 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 414 AM PST MON DEC 11 2006 WAZ001-503-506-510-112015- /O.UPG.KSEW.WI.Y.0010.000000T0000Z-061212T0700Z/ /O.NEW.KSEW.HW.W.0018.061211T1214Z-061212T0100Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 414 AM PST MON DEC 11 2006 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. A POWERFUL LOW PRESSURE CENTER WILL MOVE TO NEAR THE NORTHWEST TIP OF WASHINGTON THIS AFTERNOON. SUSTAINED SOUTHEAST WINDS OF 35 TO 45 MPH ARE EXPECTED THROUGH THE DAY...WITH GUSTS REACHING TO NEAR 60 MPH. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND DAMAGE SOME STRUCTURES. $$ WAZ515>517-112015- /O.UPG.KSEW.HW.A.0008.000000T0000Z-061212T0000Z/ /O.NEW.KSEW.HW.W.0018.061211T1214Z-061212T0100Z/ WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST- 414 AM PST MON DEC 11 2006 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. A POWERFUL LOW PRESSURE CENTER WILL MOVE TO NEAR THE NORTHWEST TIP OF WASHINGTON THIS AFTERNOON. SOUTH WINDS WILL INCREASE ALONG THE COAST THIS MORNING. INLAND LOCATIONS WILL EVENTUALLY EXPERIENCE SUSTAINED WINDS OF 35 TO 50 MPH BY EARLY THIS AFTERNOON WITH GUSTS OF 60 TO 70 MPH. EXPOSED HEADLANDS ALONG THE IMMEDIATE COAST COULD HAVE GUSTS TO NEAR 80 MPH EARLY THIS AFTERNOON. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND DAMAGE SOME STRUCTURES. $$ WAZ514-112015- /O.NEW.KSEW.HW.W.0018.061211T1214Z-061212T0100Z/ EASTERN STRAIT OF JUAN DE FUCA- 414 AM PST MON DEC 11 2006 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON. A POWERFUL LOW PRESSURE CENTER WILL MOVE TO NEAR THE NORTHWEST TIP OF WASHINGTON THIS AFTERNOON. LOCATIONS ALONG THE FOOTHILLS OF THE OLYMPICS ARE LIKELY TO SEE A SHORT PERIOD OF STRONG SOUTH WINDS EARLY THIS AFTERNOON WITH SUSTAINED WINDS REACHING 40 MPH...POSSIBLY GUSTING TO NEAR 60 MPH. LOCATIONS EAST OF SEQUIM ARE ALSO LIKELY TO EXPERIENCE STRONG AND POTENTIALLY DAMAGING SOUTHEAST WINDS THROUGH THE MORNING AND EARLY AFTERNOON. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND DAMAGE SOME STRUCTURES. $$ WAZ504-505-507>509-511-512-112015- /O.NEW.KSEW.WI.Y.0011.061211T1600Z-061212T0300Z/ SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA- LOWER CHEHALIS VALLEY AREA- 414 AM PST MON DEC 11 2006 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM PST THIS EVENING. A POWERFUL LOW PRESSURE CENTER WILL MOVE TO NEAR THE NORTHWEST TIP OF WASHINGTON THIS AFTERNOON. SOUTH AND SOUTHEAST WINDS WILL INCREASE THIS MORNING. SUSTAINED WINDS COULD REACH 35 MPH WITH GUSTS TO 50 MPH BY MID-MORNING...PARTICULARLY FOR LOCATIONS NORTH OF SEATTLE...INCLUDING EVERETT...AND FOR LOCATIONS SOUTHEAST OF FORT LEWIS...SUCH AS LAKE LAWRENCE AND YELM. THE NORTH END OF HOOD CANAL...INCLUDING THE HOOD CANAL BRIDGE AND QUILCENE...WILL ALSO BE PRONE TO THE STRONGER WINDS. LATER IN THE AFTERNOON...A COLD FRONT WILL PASS...AND THEN THE ENTIRE PUGET SOUND METRO REGION WILL BE PRONE TO SOUTH OR SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS WINDS. $$ HANER WEATHER.GOV/SEATTLE
1 follow-up statement
000 WWUS76 KSEW 111909 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1109 AM PST MON DEC 11 2006 WAZ001-503-506-510-514>517-120300- /O.EXT.KSEW.HW.W.0018.000000T0000Z-061212T0300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA- WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST- 1109 AM PST MON DEC 11 2006 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 PM PST THIS EVENING... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 7 PM PST THIS EVENING. A DEEP LOW PRESSURE CENTER WILL MOVE TO THE NORTHWEST TIP OF WASHINGTON THIS AFTERNOON. THE STRONG FRONT WILL REACH THE COAST EARLY THIS AFTERNOON. SOUTHEAST WINDS WILL INCREASE AND SHIFT TO SOUTHWEST ON THE COAST. INLAND LOCATIONS WILL SEE STRONG SOUTHERLY WINDS AS WELL. EXPECT WINDS OF 40 MPH WITH GUSTS TO 60 MPH. EXPOSED HEADLANDS ON THE COAST COULD HAVE GUSTS TO NEAR 80 MPH EARLY THIS AFTERNOON. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND DAMAGE SOME STRUCTURES. $$ WAZ504-505-507>509-511-512-120300- /O.CON.KSEW.WI.Y.0011.000000T0000Z-061212T0300Z/ SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA- LOWER CHEHALIS VALLEY AREA- 1109 AM PST MON DEC 11 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. A POWERFUL LOW PRESSURE CENTER WILL MOVE TO HE NORTHWEST TIP OF WASHINGTON THIS AFTERNOON. SOUTHERLY WINDS WILL INCREASE THROUGH THE AFTERNOON AS THE LOW MAKES LANDFALL AND A STRONG FRONT MOVES THROUGH THE REGION. SUSTAINED WINDS AROUND 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS WINDS. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Dec 11, 3:30 AM PST, 44 minutes earlier.
Area forecast discussion, Dec 11, 3:30 AM PST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PST MON DEC 11 2006
.SYNOPSIS...A STRONG STORM SYSTEM WILL MOVE NORTH JUST OFF THE COAST
LATER TODAY. THIS WILL GENERATE HEAVY RAIN...MOUNTAIN SNOW...AND
WINDY CONDITIONS TO MANY AREAS. ANOTHER TRAILING SYSTEM WILL
CONTINUE THE SNOW IN THE MOUNTAINS MONDAY NIGHT AND TUESDAY MORNING
WITH LOWLAND RAIN SHOWERS. SEVERAL MORE STORM SYSTEMS WILL AFFECT
THE PACIFIC NORTHWEST THROUGH THE REMAINDER OF THE WEEK.
&&
.SHORT TERM...TRY TO KEEP THIS INFORMATIVE BUT SHORT. DEEPENING
STORM SYSTEM NEAR 43N 134W IS MOVING NNE AND LOOKS RATHER IMPRESSIVE
ON THE H20 AND IR SAT IMAGERY. SIGNIFICANT MODEL DIFFERENCES WITH
THIS SYSTEM WHICH WOULD LEAD TO SIGNIFICANTLY DIFFERENT FORECASTS.
IT LOOKS AS THOUGH IT ALL BOILS DOWN TO INITIALIZATION. THE GFS DOES
NOT SEEM TO HAVE A HANDLE ON WHAT IS GOING ON OUT THERE AND IT IS AT
LEAST 5 MB TO SHALLOW WITH JUST A WIDE OPEN WAVE. COMPARING TO
QUICKSCAT ALSO 15 TO 20 KNOTS UNDERDONE ON THE WIND FIELD. THE NAM
APPEARS TO HAVE A BETTER HANDLE ON THE INITIALIZATION (ALTHOUGH
STILL NOT QUITE DEEP ENOUGH ACCORDING TO THE MARINE OBS) AND FOR
THIS PACKAGE IS THE MODEL OF CHOICE FOR THE NEXT 18-24 HOURS.
NCEP...HPC ALSO AGREE. NAM DRIVES A 986 NNE UP THE COAST...PASSING
JUST WEST OF THE NORTH COAST...WITH A RATHER INTENSE GRADIENT SOUTH
AND EAST OF THE SYSTEM...WHICH IS WHERE THE QUICKSCAT PLACED THE
STRONGEST WINDS WITH THE SYSTEM CURRENTLY (50-55 KT OVER THE OPEN
WATER EARLY IN THE DEVELOPMENT) 925 MB WINDS REACH 75 KNOTS OVER THE
COAST AND 50-60 KNOTS FROM THE SOUND INTO THE N INTERIOR.
WITH ALL THIS IN MIND...WENT WITH A HIGH WIND WARNING COAST...STRAIT
(FOR THE ENTRANCES) ADMIRALTY INLET AND THE NW INTERIOR. GOING WITH
A WIND ADVISORY MOST OF THE REST OF THE REGION. THE MAIN AREAS OF
CONCERN ARE WITH THE NORTHERN HOOD CANAL...EVERETT AREA
NORTHWARD...LAKE LAWRENCE REGION AND SIMILAR AREAS THAT LIKE TO
BLOW IN THESE CONDITIONS. THIS WILL ALSO BLEND WELL WITH THE GALE
WARNING UP FOR THE SOUND. MAIN CONCERN WOULD BE WITH THE GUSTS. MET
MOS IS GOING SUSTAINED 20 FOR SEA...PAE...OLM..PRETTY HIGH FOR MOS.
WITH THAT ALL SAID SIGNIFICANT PORTION OF THE METRO SEATTLE AREA
AWAY FROM THE WATER MAY NOT REACH WIND ADVISORY CRITERIA...BUT WITH
THE UNCERTAINTIES INVOLVED WITH THIS SYSTEM...DID NOT WANT TO PLAY
THE PINPOINT THE LOCATION GAME.
FOR THE MOUNTAINS...SIGNIFICANT PRECIPITATION EXPECTED OVER THE NEXT
24-30 HOURS. FOR THE OLYMPICS...HEAVY RAIN WITH FREEZING LEVELS NEAR
5500 FEET...THEN WHEN THIS SYSTEM PASSES...THE FREEZING LEVEL DROPS
TO NEAR 4000 FT WITH SNOW FALLING. THEREFORE CHANGED WINTER STORM
WATCH TO AN ADVISORY THERE FROM THIS AFTERNOON THROUGH TONIGHT FOR
SOME DECENT SNOWS. BEFORE THIS CHANGEOVER THOUGH...SIGNIFICANT RAINS
WILL OCCUR AND JUSTIFIED IN LEAVING UP THE FLOOD WATCH FOR THE
SKOKOMISH RIVER.
ANOTHER...MUCH WEAKER SYSTEM WILL MOVE INTO THE AREA TONIGHT...BUT
IT WILL BE GOOD FOR ANOTHER SHOT OF PRECIPITATION...MAINLY FOR THE
MOUNTAINS. THEN TUESDAY WILL BE A MOSTLY CLOUDY DAY WITH SOME SHOWER
ACTIVITY AROUND...A LULL IN THE WEEK.
LOOKS LIKE ANOTHER SIGNIFICANT STORM SYSTEM WILL AFFECT THE REGION
LATE TUESDAY NIGHT INTO WEDNESDAY NIGHT. A DECENTLY STRONG SYSTEM
DURING THIS TIME FRAME HAS BEEN RATHER CONSISTENTLY ADVERTISED...THE
DETAILS HAVE CHANGED SOME FROM RUN TO RUN. RATHER CONSISTENTLY
HANDLED IN THE MODELS WITH A STRONG FRONT MOVING THROUGH THE AREA
AND THE PARENT 960-SOMETHING LOW UP NEAR THE QUEEN CHARLOTTES.
OVERALL...RATHER WET WITH FAIRLY BREEZY CONDITIONS. CERNIGLIA
.LONG TERM...FROM THURSDAY ONWARD...DETAILS GET REAL FUZZY...AND
WITH THE BOUNCING AROUND THE MODELS HAVE DONE OVER THE LAST SEVERAL
DAYS THIS TIME FRAME...I HAVE LITTLE CONFIDENCE AT THIS POINT.
CURRENT GFS RUNS DRIVE A 970 MB LOW INLAND OVER CENTRAL VANCOUVER
ISLAND AND TRACK IT ENE WHICH WOULD END UP RATHER WINDY MOST OF THE
REGION LET ALONE WET. THIS IS FAIRLY WELL SUPPORTED BY THE LAST
TIMESTEP OF THE NAM AND THE CURRENT RUN OF THE CANADIAN...SO SOME
CONSISTENCY IS NOW BEGINNING TO TAKE PLACE. HOWEVER OVER THE LAST
THREE DAYS THIS LOW HAS VARIED FROM A 995 LOW MOVING INLAND ALONG
THE OR/WA BORDER TO A 965 MB LOW JUST OFF THE NORTHERN TIP OF
VANCOUVER ISLAND...A 500 MILE AND 30 MB SPREAD. HAVE LEANED ON THE
MORE NORTHERN SOLUTIONS...THUS HAVE BREEZY WORDING IN MOST ZONES AND
TWEAKED HIGH TEMPS UPWARD. AFTER THAT MODEL SPREAD GOES WILD EVEN
MORE WILD...BUT TREND IS FOR LESS ACTIVE AND COOLER. STAY TUNED.
CERNIGLIA
&&
.AVIATION...POWERFUL LOW CENTER TO PASS NEAR NORTHWEST TIP OF
WASHINGTON THIS AFTERNOON. ASIDE FROM RAIN AND LOW STRATUS...WIND
WILL BE THE BIG AVIATION ISSUE TODAY. LOOKING FOR STRONG SOUTHERLY
FLOW ALOFT OVER SEA-TAC TODAY. WINDS IN THE 040-050 RANGE WILL PEAK
AROUND 75-80 KTS FROM 18Z-22Z...AND WINDS IN THE 010-020 RANGE WILL
PEAK AROUND 50-60 KTS DURING THE SAME TIME PERIOD. HANER
.MARINE...MULTIPLIED ENPWAVE GUIDANCE BY 1.25 TO GET SWELL FORECAST
FOR FIRST TWO PERIODS CONSIDERING THE GFS HARDLY ACKNOWLEDGES THE
STRENGTH OF THE INCOMING LOW CENTER. THIS PRODUCES SWELL OF 23-26 FT
ALONG THE COAST. COASTAL FLOODING NOT MUCH OF A CONCERN SINCE WE ARE
AT THE TIME OF MONTH WITH NEAP TIDES...BUT BEACHGOERS BEWARE. BUOY
40006...WHERE THE LOW CENTER RECENTLY PASSED NEAR...HAS 26-FOOT SEAS
NOW. ENPWAVE GUIDANCE SHOWING INCREDIBLE SWELL NEAR 40 FEET ON
FRIDAY...HAVE GONE WITH A FACTOR OF 0.8 FOR NOW IN AN EFFORT TO BE
CONSERVATIVE THIS FAR IN ADVANCE. HANER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
...STORM WARNING COAST...AT THE ENTRANCES...NORTHERN INLAND
WATERS AND ADMIRALTY INLET...
...GALE WARNING CENTRAL STRAIT AND PUGET SOUND...
...HIGH SURF ADVISORY COAST...
...HIGH WIND WARNING COAST...STRAIT...ADMIRALTY INLET AND NW
INTERIOR TODAY.
...WIND ADVISORY REMAINING LOW LAND ZONES.
...WINTER STORM WARNING CASCADES TODAY AND TONIGHT.
...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT OLYMPICS.
...FLOOD WATCH MASON COUNTY THIS EVENING UNTIL TUESDAY MORNING.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 8:53 PM PST | High Wind Watch | SEW | 7 hr | |
| Dec 11, 4:10 AM PST | Winter Storm Warning | SEW | 24 hr | |
| Dec 11, 4:10 AM PST | Winter Weather Advisory | SEW | 24 hr | |
| Dec 11, 4:14 AM PST | Wind Advisory | SEW | 15 hr |
Nearby
High Wind Warnings in Washington, 2006Every high wind warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.